Institute for Safe Medication Practices Warns of Confusing Drug Names

  1. Institute Warns of Confusing Drug Names
    http://nurses.medscape.com/41026.rht...mp=nurs-080301
    --------------------------------------------------------------------------------

    WESTPORT, CT (Reuters Health) Jul 27 - A nonprofit outfit dedicated to preventing medication errors is warning healthcare professionals about three pairs of confusing drug names that could cause harm if a drug mix-up were to occur.

    The alert deals with confusion over the diabetes drug Lantus (insulin glargine) and Lente insulin; the antidepressant drug Serzone (nefazodone) and the antipsychotic Seroquel (quetiapine); and the oral diabetes drug Avandia (rosiglitazone maleate) and the anticoagulant Coumadin (warfarin).

    This week's warnings are the latest in a series of alerts about the drugs issued by the Institute for Safe Medication Practices (ISMP), a Huntingdon Valley, Pennsylvania organization that independently reviews errors reported through the US Pharmacopeia's Medication Errors Reporting System.

    ISMP is repeating the warnings in an effort to draw attention to the problem. Often it takes time for healthcare systems and regulators to act on problems that could lead to potentially dangerous medical errors, explained Rebecca Wilfinger, an ISMP spokeswoman.

    "When we see it happen again, it's time to say it again," she told Reuters Health.

    ISMP issued its initial warning about the potential for confusion between the written and oral orders for Lantus and those for Lente insulin last May. Lente insulin has a more rapid effect and shorter duration of activity that Lantus, it said.

    Just one error has been reported with this pair of drugs, but ISMP warns that the potential for confusion is high.

    Seventeen errors have been reported involving the drugs Serzone and Seroquel since ISMP issued its initial alert in November 1997. The similarity of the drug names may lead to prescribing errors because of poor handwriting or confusion between the names, it said. And because both their names start with "ser," the products could be stored near each other, leading to dispensing errors.

    Finally, ISMP repeated its warning over Avandia and Coumadin. It initially alerted health professionals about the two names in July 1999 and followed up with a second warning a year later.

    "While is it difficult to imagine that these very different names could be confused, they actually look very similar if the prescriber has poor handwriting," ISMP said.

    The Institute recommends that healthcare professionals take appropriate steps to prevent these serious mix-ups.

    "It's incumbent upon all of us involved in the healthcare system to create fail-safe systems, with multiple checks," Wilfinger said.
    •  
  2. 3 Comments

  3. by   P_RN
    So very true!!

    I recall a doctor ordering Demerol for an elderly lady. This doc had HORRIBLE handwriting, but it looked pretty clear to the nurse who read it.

    ...................Demero l 25mg......................

    Guess how much the 80 year old got......yep 125 mg.

    Another doc I know has spelled this med "Darvercette" for as long as I have known him. Some day a med is going to come out that's near to Darver something and then there will be another error.

    Computerized Order Entry would save so many errors from happening, but I heard so many times "I don't have TIME for that."

    Some day they may just have to spend the TIME defending themselves. I hope there isn't a nurse with them.
    Last edit by P_RN on Aug 5, '01
  4. by   oramar
    The first time a doctor gave me a verbal order for Levaquin I had to ask him to repeat it because I thought he had badly mispronounced Levophed. Did anyone else get confused the first time they ran into Levaquin?
  5. by   BeeStrong
    This is a huge problem and one that COULD be so easily solved. Why is it that nurses can enter all their notes; assessments and vital signs into the computer, labs are entering all results into the computer; but docs at our hospital can't/won't enter their orders or progress notes into the computer?? This could actually save lives; yet, they still resist. This makes me so angry I could just scream!! Younger docs are more willing and some hospitals (military mostly) are changing but not the older docs. Does the AMA have a problem with this?? WHY are they so resistant to change?

close
Institute for Safe Medication Practices Warns of Confusing Drug Names